I’ve always been fit, but as I got older, I found that I couldn’t breathe properly after my long walks and was very fatigued. My GP said I was fit but sent me for blood tests. They showed that I was anaemic and losing blood. I had an endoscopy and colonoscopy, and the results showed I had cancer in the bowel and it had to be removed.
After the surgery, I needed chemotherapy, which included a new wonder drug called oxaliplatin. They didn’t fully know the side effects, so the dosage was experimental. Unfortunately, I was given a high dose that led to chemotherapy- induced peripheral neuropathy. Some of my symptoms included acute pain, numbness, and sharp pins and needles in hands and feet.
Exercise and daily tasks become more difficult. I often felt unstable when walking and was prone to falls. So I started building up my fitness slowly. I’d go from the front gate and back, and then to the end of the street and back, and then down the road and back. I couldn’t hold or feel a tennis racquet. I broke so many plates filling or emptying the dishwasher because my fingers were completely numb. And many other day-to-day activities couldn’t be done without mishap or pain – typing, writing, cooking, showering, driving.
Throughout chemo I had pain medication so I pushed myself to walk, which meant many nasty falls. But when treatment finished, my oncologist wanted me to stop all medication. His recommendation was to use exercise and attitude instead, which I practise to this day.
I gradually got back to my tennis and long walks. It was very frustrating, but I was encouraged by small, incremental improvements.
My peripheral neuropathy is still there today, but I manage the pain issues mostly by ignoring them and getting on with my life. And by doing vigorous exercise every day.
Cancer Council Online Community
A community forum – a safe place to share stories, get tips and connect with people who understand